Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 148, NWS Morristown, TN

June 14, 2012Blount County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 14, 2012, 5:54 PM EDT for Blount County, Sevier County, Tennessee. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2012, 5:54 PM EDT (21:54 UTC)
Expired
Jun 14, 2012, 6:45 PM EDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 68 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:06 PM EDTTSTM WND DMG1 Ne Townsend, TNONE TREE DOWN.
Jun 14, 6:10 PM EDTTSTM WND DMGTownsend, TNUTILITY COMPANY REPORTED POWER LINES DOWN DUE TO A FALLEN TREE OFF OF CARRS CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1971 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

512 
WUUS54 KMRX 142154
SVRMRX
TNC009-155-142245-
/O.NEW.KMRX.SV.W.0148.120614T2154Z-120614T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
554 PM EDT THU JUN 14 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 645 PM EDT

* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTHEAST OF MARYVILLE...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ELKMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3561 8400 3579 8391 3562 8340 3561 8340
      3561 8344 3556 8349 3556 8358 3557 8361
      3556 8376 3552 8383
TIME...MOT...LOC 2154Z 298DEG 9KT 3565 8373

$$

MJB
1 follow-up statement
672 
WWUS54 KMRX 142219
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT THU JUN 14 2012

TNC009-155-142245-
/O.CON.KMRX.SV.W.0148.000000T0000Z-120614T2245Z/
SEVIER TN-BLOUNT TN-
619 PM EDT THU JUN 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR BLOUNT AND SEVIER COUNTIES...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TOWNSEND...OR 13 MILES SOUTHWEST OF GATLINBURG...MOVING
SOUTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  ELKMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3561 8400 3579 8391 3562 8340 3561 8340
      3561 8344 3556 8349 3556 8358 3557 8361
      3556 8376 3552 8383
TIME...MOT...LOC 2219Z 298DEG 9KT 3562 8367

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:11 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 14, 3:11 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT THU JUN 14 2012

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...UPPER RIDGE NOT ABLE TO
CAP OFF CONVECTION THIS AFTERNOON...AS WEAK ESE UPSLOPE FLOW HELPED
TSRA POP ACTUALLY BY LATE MORNING. SPC MESO PAGE SHOWS A MOISTURE
CONVERGENCE AXIS FROM SURFACE TO 850 MBS EXTENDING FROM E CENTRAL
AL/W CENTRAL GA NWD INTO SE TN AND PLATEAU. SPOTTY SHRA/TSRA
CONTINUE TO DEVELOP ALONG THIS MOIST/UNSTABLE AXIS...WITH MOVEMENT
SLOW AND VARIABLE. BASED ON LATEST RADAR TRENDS...I ADDED SLIGHT
CHANCE POPS FOR REST OF THE AFTERNOON AND THIS EVENING...FOR THESE
AREAS. ANY AREAS GETTING RAIN TODAY COULD SEE PATCHY FOG OVERNIGHT.

OTHERWISE...EXPECT VERY SIMILAR WEATHER PATTERN FOR FRIDAY WITH
MOSTLY AFTERNOON TSRA IN THE FAVORED HIGHER TERRAIN AREAS. SLIGHT
CHANGES OCCUR BY FRIDAY NIGHT INTO SATURDAY...1) THE LOW LEVEL FLOW
IS NO LONGER WEAK UPSLOPE...AND 2) 500 MB HEIGHTS INCREASE A GOOD
BIT AS THE UPPER RIDGE BUILDS NE INTO THE GREAT LAKES REGION. FOR
THESE REASONS I CHOSE TO KEEP OUR FORECAST DRY FOR BOTH FRIDAY NIGHT
AND SATURDAY...AND WE WILL SEE HOW THIS PANS OUT.

FOR TEMPS...PATTERN FAVORS PERSISTENCE ON LOWS AND HIGHS...WHICH IS
GENERALLY WHAT THE NAM AND GFS MOS ARE SUGGESTING. STAYED CLOSE TO
PREVIOUS TEMP GRIDS AND 12Z GUIDANCE. FOR POPS...MOS POPS PROBABLY
GOOD OVERALL...BUT TOO LOW IN HIGHER TERRAIN AREAS FOR TONIGHT AND
FRIDAY...WHERE I KEPT SLIGHT CHANCE TO LOW CHANCE POPS GOING.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...UPPER LEVEL THROUGH
SURFACE RIDGING WILL GRADUALLY EXPAND ACROSS THE SOUTHERN
APPALACHIANS THROUGH THE LONG TERM. KEPT ALMOST THE ENTIRE PERIOD
DRY IN THIS PATTERN WHERE AN ISOLATED THUNDERSTORM COULD DEVELOP
MAINLY OVER THE HIGHER TERRAIN FEATURES EARLY IN THE PERIOD BEFORE
THE WARM RIDGE FORMS AND AGAIN LATE AS THE LOW LEVEL RIDGE SLIPS
FARTHER EAST AND A SOUTHERLY FLOW DEVELOPS. HOWEVER...PROBABILITY IS
SO LOW WITH GUIDANCE KEEPING POPS BELOW CLIMO DECIDED NOT TO INCLUDE
AT THIS POINT. STAYED FAIRLY CLOSE TO MEX MOS TEMPS THROUGH THE
EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             67  87  65  88  63 /  20  10  10  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  87  64  88  62 /  20  10  10  10  10
OAK RIDGE, TN                       64  88  63  88  62 /  20  10  10  10  10
TRI CITIES AIRPORT, TN              57  84  55  85  56 /  10  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Jun 14, 4:40 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 AM EDT THU JUN 14 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
440 AM EDT THU JUN 14 2012 /340 AM CDT THU JUN 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 14, 3:33 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
333 PM EDT THU JUN 14 2012

TNZ100>102-142030-
BRADLEY TN-EAST POLK TN-WEST POLK TN-
333 PM EDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR POLK AND BRADLEY COUNTIES UNTIL
430 PM EDT...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHARLESTON...OR 6 MILES NORTHEAST OF
CLEVELAND...MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAIN. RAINFALL COULD EXCEED ONE INCH PER
HOUR WITH THIS STORM DUE TO THE SLOW MOVEMENT. BE ALERT FOR PONDING
OF WATER ON ROADWAYS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BENTON...CLEVELAND...
DUCKTOWN...TASSO...RELIANCE...WATERVILLE...PARKSVILLE...GAP
SPRINGS...CONASAUGA...FLINT SPRINGS...MCDONALD...ARCHVILLE...BIG FROG
MOUNTAIN...TURTLETOWN AND COPPERHILL.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Special weather statement, Jun 14, 3:40 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 PM EDT THU JUN 14 2012

TNZ086-087-142045-
NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
340 PM EDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONROE COUNTY UNTIL 445 PM EDT...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISONVILLE...MOVING SOUTHEAST AT 5 TO 10
MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAIN. RAINFALL COULD EXCEED ONE INCH PER
HOUR WITH THIS STORM...SO BE ALERT FOR PONDING OF WATER ON ROADWAYS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MADISONVILLE...BULLET
CREEK...MOUNT VERNON...VONORE...TELLICO PLAINS...TARIFFVILLE...CITICO
BEACH AND COKER CREEK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Special weather statement, Jun 14, 5:06 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
506 PM EDT THU JUN 14 2012

NCZ060-TNZ086-087-142145-
CHEROKEE NC-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
506 PM EDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND CHEROKEE COUNTIES
UNTIL 545 PM EDT...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF TAPOCO...OR 16 MILES NORTH
OF MURPHY...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFCHEROKEE AND SOUTHERN MONROE COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Jun 14, 5:44 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
544 PM EDT THU JUN 14 2012

TNZ081-098-142230-
MARION TN-SEQUATCHIE TN-
444 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES
UNTIL 530 PM CDT...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF GRUETLI-LAAGER...OR 14 MILES
SOUTHWEST OF DUNLAP...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITWELL...GRIFFITH
CREEK...MARTIN SPRINGS...CARTWRIGHT AND POWELLS CROSSROADS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:51 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe39 min
Jun 14, 4:14 PM EDTAreal Flood AdvisoryMRXBlount, Monroe3 hr
Jun 14, 6:38 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier52 min
Jun 14, 6:51 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane24 min
Jun 14, 7:01 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea, Roane44 min
Jun 14, 7:07 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Sevier3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.